News Snippet - Medicines Harmful to Oral Health

Story by Dr. Meera Chandramouli Date :2016-04-12

Medicines can be a patient's life-saver or can deteriorate the health of a patient completely. Mode of administration of these medicines may also be the additive cause of many side-effects in man. Some of the oral side-effects and medicines causing them are discussed below.

Beware of Oral Health Symptoms

1. Dry Mouth : We don’t still have an effective method in treating such patients. However if we are able to trace this to certain medications we may still be able to help these patients either by reducing the dose or asking the physician to stop such medication to improve oral health. Lack of salivary flow also makes the patient prone to various infections, tooth decay, not allowing proper break down of food in the oral cavity, causing burning sensation in mouth. Durgs causing Xerostomia include: a) Antihistamines b) antidepressants c) antipsychotics d) Medicines given for Parkinson’s disease e) Alzheimer’s disease medications f) seizure medications g) Isoretinoin and drugs used to treat acnes g) antiemetic and anti diarrheal medications h) narcotics I) scopolamine used to prevent motion sickness j) Ace inhibitors, calcium channel blockers, beta blockers, diuretics, drugs for arrhythmias.

2. Fungal infections: Could arise due to inhalers used in treating asthmatic infections.

3. Gingivitis or Gingival Hyperplasia: Can be result of seizure medications such as phenytoin or immunosuppressant drugs used after organ transplants like cyclosporine and calcium channel blockers including nifedepine, verapamil, dilitiazem and amilodepin.

4. Mucositis: Is the inflammation of the moist tissue lining the mouth. Most chemotherapy drugs trigger mucositis. Mucositis causes painful swelling of mouth, tongue, and can lead to bleeding, pain and ulcers. Example of such drugs are methotraxate ,5-flouracil, alemtuzumab, asparaginase, bleomycin, busulfan, capecitabine, carboplatin, cyclophosphamide, cytarabine, daunorubicin, docetaxel, doxorubicin etc

5. Mouth ulcers: Can occur inside the mouth or tongue. Most ulcers have crater appearance because they have a hole in the middle. Mouth sores are also called canker sores. Chemotherapy drugs like Epirubicin, erlotinib, fluorouracil, methtrexate, sunitinib, vincristine, aspirin, gold used to treat rheumatoid arthritis, penicillin, phenytoin, sulfonamides.

6. Metallic taste: Some drugs can affect taste or affect the ability to taste. CNS stimulants, NSAIDS, inhalers, nicotine skin patches, antibiotics can all affect taste. Other than these, some drugs like etidronate(Biphosphate), Dipyramidole(Blood thinners), Clofibrate( Cholesterol lowering drugs) , Glipizode(anti-diabetic) , amiloride , ethacrynic acid(diuretics), acetazolomide(Glaucoma) ,Allopurinol,Colchine(Gout), Iron sorbitex injections( Anemia), Baclofen ,chlormezanone(Muscle relaxants), Carbimazole, Methimazole(Thyroid), Azathiprine( organ transplant) can alter taste sensations.

7. Tooth decay: Liquid medications such as cough syrup, vitamins, minerals,antacids, antifungal agents could also produce tooth decay.

8. Tooth Discoloration: Drugs like Augmentin, chlorhexidine, doxycycline, Tetracycline may cause tooth discoloration. Chewable vitamins, toothpastes and mouthwashes can lead to streaks on tooth enamel or a whitish brown discoloration. Excess fluoride can cause flourosis where teeth are permanently stained brown. Ciprofloxacin and Minocycline are antibiotic may cause blue-green grayish color on tooth. Iron salts can lead to black teeth.

9. Abnormal bleeding: Aspirin and anticoagulants like heparin or warfarin can reduce blood clotting. Usually these are prescribed in in heart disease or stroke. However these can cause excessive bleeding during oral surgery. Your dentist should be aware of any drugs you may be taking especially when scheduling treatment that involve bleeding.

Conclusion : Every dentist is a clinician who needs to have a vast knowledge of medicines and their side effects. History taking is mandatory and should be done properly. All medications patients are taking should be tabulated and recorded. If side effects are suspected it must be reported to the physician and patient. With Physician help either the dose of medication or the medicine given should be altered.

Archives are avaialble only for BITEIN Members. Click here to sign up Now